Puerto Rico, 2014

Wildfire in Puerto Rico, March 27, 2014

March 27, 2014 · NWS SJU · 1 event in 1 county or zone

Elevated fire weather conditions were expected for the south coast of Puerto Rico. The winds increased significantly during the day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Elevated fire weather conditions were expected for the south coast of Puerto Rico. The winds increased significantly during the day. A fire weather statement was in effect during the evening for the south coast of PR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 27, 3:22 PM AST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 27, 3:22 PM AST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
322 PM AST THU MAR 27 2014

.SYNOPSIS...BROAD LONG WAVE/POLAR TROUGH CONTINUED TO EXIT THE NORTHEASTERN
COAST OF THE UNITED STATES...WHILE LIFTING NORTH NORTHEAST ACROSS THE
WESTERN ATLANTIC. THE TROUGH WILL CONTINUE TO ERODE THE PERSISTENT MID
TO UPPER RIDGE WHICH HAS BEEN LINGERING OVER THE REGION IN RECENT
DAYS...WHILE IT LIFTS NORTHEASTWARDS THROUGH SATURDAY. THE RIDGE ALOFT
WILL ONCE AGAIN BUILD AND REESTABLISH ITSELF ACROSS THE REGION BY SUNDAY
AND INTO EARLY NEXT WEEK. THE UPPER TROUGH IS SUPPORTED BY SURFACE FRONT
WHICH EXTENDS FROM THE WEST CENTRAL ATLANTIC...TO JUST NORTH OF HISPANIOLA
WHERE IT HAS BEGUN TO STALL AND WILL EVENTUALLY BECOME SHEARED.

&&

.DISCUSSION...
PARTLY CLOUDY TO MOSTLY SUNNY SKIES PREVAILED ACROSS THE REGION TODAY.
A FEW LIGHT SHOWERS QUICKLY PASSED ACROSS THE ISLANDS AND SURROUNDING
WATERS EARLIER IN THE DAY...BUT BY LATE AFTERNOON...ALL SHOWER ACTIVITY
AND MOST OF CLOUDINESS HAD DIMINISHED LEAVING LITTLE OR NO SHOWERS OVER
LAND. THE PREVAILING WINDS BECAME MORE EAST NORTHEAST DURING THE AFTERNOON
AND IS EXPECTED TO BECOME NORTHEAST AND INCREASE OVERNIGHT THROUGH FRIDAY
AS THE SURFACE HIGH PRESSURE RIDGE BUILDS NORTH OF THE REGION. THE PREVIOUSLY
MENTIONED SHEAR LINE...IS EXPECTED TO LINGER NORTH OF THE REGION OVER
THE NEXT FEW DAYS AND WILL BE ACCOMPANIED BY INCREASING NORTHEASTERLY
TRADE WINDS. THE TRADES WILL EVENTUALLY BRING ADDITIONAL PATCHES OF
LOW LEVEL MOISTURE AND EMBEDDED SHOWERS ACROSS THE NORTHEASTERN CARIBBEAN.
THE SHEAR LINE AND ASSOCIATED MOISTURE IS EXPECTED TO GRADUALLY DISSIPATE
WELL NORTH OF THE AREA. HOWEVER AN INDUCED PREFRONTAL TROUGH AND LOW
LEVEL CONVERGENCE ZONE WILL LEAD TO SOME MOISTURE ADVECTION AND A BRIEF
WIND SURGE ACROSS THE NORTHEASTERN CARIBBEAN. THE STRONGEST WINDS ARE
HOWEVER EXPECTED TO REMAIN SOUTH OF THE ISLANDS.

&&

.AVIATION...VFR CONDITIONS EXPECTED ACROSS THE LOCAL FLYING AREA AND
AT ALL TAF SITES OVER THE NEXT 24 HOURS. EASTERLY WINDS EXPECTED
THROUGH THE PERIOD AT 10 TO 15 KNOTS OVERNIGHT...INCREASING AFTER
28/12Z...WITH WINDS AT 15 KNOTS GUSTING TO OVER 20 KNOTS. PASSING
SHRA EXPECTED OVERNIGHT WITH CLOUDINESS MOVING IN FROM THE
EAST...CAUSING CEILINGS AT ABOUT FL060.

&&

.MARINE...SEAS ARE EXPECTED TO RAPIDLY DETERIORATE OVERNIGHT THROUGH
FRIDAY AS THE NORTHWEST TO NORTH SWELL INVADES THE LOCAL WATERS. FOR
THIS REASON A HIGH SURF AND SMALL CRAFT ADVISORIES WILL GO INTO EFFECT
LATER TONIGHT. PLEASE REFER TO THE LATEST COASTAL WATERS FORECAST AND
MARINE WEATHER MESSAGE FOR THE LATEST INFORMATION ISSUED BY THE WFO
SAN JUAN PUERTO RICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  85  74  85 /  40  40  30  30
STT  76  86  75  85 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 8 PM AST SATURDAY
     FOR CULEBRA-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
     NORTHWEST-SAN JUAN AND VICINITY-SOUTHEAST-WESTERN INTERIOR.

VI...HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 8 PM AST SATURDAY
     FOR ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY FROM 9 AM FRIDAY TO 9 AM AST SATURDAY FOR
     COASTAL WATERS OF SOUTHERN PUERTO RICO OUT 10 NM-COASTAL
     WATERS OF SOUTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY FROM 3 AM FRIDAY TO 9 AM AST SATURDAY FOR
     CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM TO 17N-COASTAL
     WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT
     10 NM.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 9 PM AST SATURDAY
     FOR COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM-
     COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM-MONA
     PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 9 AM AST SUNDAY
     FOR ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

     SMALL CRAFT ADVISORY FROM 3 AM FRIDAY TO 3 PM AST SATURDAY FOR
     ANEGADA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 3 PM AST SATURDAY
     FOR COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM.

&&

25/09
Hazardous weather outlook, Mar 27, 6:38 AM AST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
638 AM AST THU MAR 27 2014

AMZ710>745-PRZ001>013-281045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
638 AM AST THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE LONG PERIOD NORTHWESTERLY SWELLS WILL BUILD QUICKLY AND
SPREAD ACROSS THE ATLANTIC WATERS AND LOCAL PASSAGES STARTING LATE
TONIGHT. ROUGH SEAS AND HAZARDOUS SURF CONDITIONS ARE EXPECTED
ALONG THE NORTHWEST THROUGH NORTH EXPOSED COASTLINES OF PUERTO
RICO AND CULEBRA. STRONG RIP CURRENT ARE LIKELY ALONG THE NORTH
FACING COASTLINES OF PUERTO RICO AND CULEBRA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THESE LARGE NORTHWESTERLY SWELLS WILL CONTINUE TO AFFECT THE NORTH
FACING COASTLINES OF PUERTO RICO AND CULEBRA THROUGH LATE SATURDAY.
THEREFORE...STRONG RIP CURRENTS WILL BE LIKELY.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-281045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
638 AM AST THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE LONG PERIOD NORTHWESTERLY SWELLS WILL BUILD QUICKLY AND
SPREAD ACROSS THE ATLANTIC WATERS AND LOCAL PASSAGES STARTING LATE
TONIGHT. ROUGH SEAS AND HAZARDOUS SURF CONDITIONS ARE EXPECTED
ALONG THE NORTHWEST THROUGH NORTH EXPOSED COASTLINES OF THE
NORTHERN U.S. VIRGIN ISLANDS. STRONG RIP CURRENT ARE LIKELY ALONG
THE NORTH FACING COASTLINES OF SAINT THOMAS AND SAINT JOHN TONIGHT
AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THESE LARGE NORTHWESTERLY SWELLS WILL CONTINUE TO AFFECT THE NORTH
FACING COASTLINES OF SAINT THOMAS AND SAINT JOHN THROUGH LATE
SATURDAY. THEREFORE...STRONG RIP CURRENTS WILL BE LIKELY.

.SPOTTER INFORMATION STATEMENT...

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Interior

When
March 27, 5:30 PM AST to 6:00 PM AST
Where
Western Interior forecast zone
Reported by
Fire Department/Rescue

Wildfire was reported at Bosque Modelo in Adjuntas, burning 200 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508098.